Wyoming, 2009

Winter Storm in Wyoming, March 9 to 10, 2009

March 9 to 10, 2009 · NWS UNR · 5 events in 5 counties and zones

An upper level storm system moved from the Rockies into the Northern Plains, bringing heavy snow to northeastern Wyoming. Snowfall totals were in the six to 12 inch range, with the highest amounts across the Bear Lodge Mountains and Wyoming Black Hills.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An upper level storm system moved from the Rockies into the Northern Plains, bringing heavy snow to northeastern Wyoming. Snowfall totals were in the six to 12 inch range, with the highest amounts across the Bear Lodge Mountains and Wyoming Black Hills. Gusty northwest winds caused blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 9, 1:32 PM MST, 28 minutes earlier.

Area forecast discussion, Mar 9, 1:32 PM MST, 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT MON MAR 9 2009

.DISCUSSION...UPPER LEVEL TROUGH IS OVER THE WESTERN UNITED STATES
WITH A SURFACE LOW DEVELOPING EAST OF THE ROCKIES. COLD FRONT HAS
PUSHED THROUGH SOUTH DAKOTA WITH THE COLD AIR WELL SETTLED IN OVER
THE AREA. HAD SOME FREEZING DRIZZLE OVER SOUTH CENTRAL SOUTH DAKOTA
EARLIER THIS AFTERNOON...BUT THAT HAS SWITCHED TO SNOW WITH LIGHT SNOW
CONTINUING BASICALLY EVERYWHERE THIS AFTERNOON. HAVE NOT SEEN MUCH
IN THE WAY OF ACCUMULATION...WHICH WAS EXPECTED.

UPPER LEVEL TROUGH WILL CONTINUE EASTWARD WITH SEVERAL WAVES
CROSSING THE PLAINS TONIGHT AND TUESDAY. LIFT FROM THE WAVES
COMBINED WITH LIFT FROM A PASSING JET STREAK WILL ALLOW SNOW TO
INCREASE IN INTENSITY OVERNIGHT AND INTO TOMORROW MORNING. MODELS
HAVE BEEN CONSISTENT WITH PLACING THE HEAVIEST SNOWFALL OVER
NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA WITH 5 TO 9
INCHES POSSIBLE THROUGH TUESDAY...THUS HAVE CONTINUED WITH THE
WARNING FOR THAT AREA. ALTHOUGH SNOW AMOUNTS WILL NOT BE AS HIGH
SOUTH AND EAST OF THERE...HAVE ADDED THE REMAINDER OF OUR SOUTH
CENTRAL COUNTIES TO THE ADVISORY. SNOW AMOUNTS WILL BE BORDERLINE IN
THAT AREA...BUT COMBINED WITH THE BREEZY WINDS FEEL IT WARRANTS A
HEADLINE. SNOW AMOUNTS SHOULD RANGE FROM 3 TO 6 FROM THE FAR
SOUTHWESTERN CORNER OF SOUTH DAKOTA TO THE PHILLIP AREA...TO UP TO 3
SOUTH AND EAST OF THERE.

THE MAIN SYSTEM WILL MOVE OFF TO THE EAST ON TUESDAY NIGHT...BUT
EXPECT TO SEE A CHANCE OF LINGERING LIGHT SNOW OVER NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA...MAINLY IN THE EVENING. HIGH
PRESSURE BUILDING INTO THE AREA WILL LEAD TO COLD AND DRY WEATHER ON
WEDNESDAY AND WEDNESDAY NIGHT.

EXTENDED...ARCTIC SURFACE HIGH SHIFTS EAST ON THURSDAY...ALLOWING
WARMER AIR TO SLOWLY FILTER INTO THE AREA. AN UPPER LEVEL RIDGE OVER
THE WEST COAST WILL BUILD EASTWARD FRIDAY INTO SATURDAY...BRINGING
TEMPERATURES BACK TO NEAR OR A BIT ABOVE AVERAGE LEVELS. ANOTHER
SHORTWAVE TROF IS NOW FORECAST TO MOVE INTO THE AREA SUNDAY AND
MONDAY. TIMING OF THIS WAVE APPEARS TO BE THE MAIN FORECAST ISSUE AT
THIS POINT. FOR NOW...HAVE ADDED POPS TO WESTERN PORTIONS OF THE
AREA SUNDAY AND MOST OF THE AREA FOR SUNDAY NIGHT INTO MONDAY.

&&

.AVIATION...WIDESPREAD MVFR TO IFR CONDITIONS WITH SNOW WILL AFFECT
THE AREA THROUGH TONIGHT AND INTO TUESDAY. THE HEAVIEST SNOW AND
WORST CONDITIONS WILL BE TONIGHT INTO EARLY TUESDAY...WHEN AREAS OF
LIFR CONDITIONS CAN BE EXPECTED...ESPECIALLY ACROSS NORTHERN AND
WESTERN PORTIONS OF THE AREA. CONDITIONS ARE NOT EXPECTED TO IMPROVE
UNTIL TUESDAY AFTERNOON/NIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR BUTTE-CENTRAL
     BLACK HILLS-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT
     HILLS-NORTHERN MEADE CO PLAINS-PERKINS-SOUTHERN BLACK HILLS-
     SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
     ZIEBACH.

     WINTER WEATHER ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO
     6 PM MDT /7 PM CDT/ TUESDAY FOR BENNETT-MELLETTE-TODD-TRIPP.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY FOR CUSTER CO
     PLAINS-FALL RIVER-HAAKON-HERMOSA FOOT HILLS-JACKSON-
     PENNINGTON CO PLAINS-RAPID CITY-SHANNON-SOUTHERN FOOT HILLS.

WY...WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR NORTHEASTERN
     CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
     WESTON-WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Mar 9, 1:35 PM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON MAR 9 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
235 PM MDT (335 PM CDT) MON MAR 9 2009

...WINTER STORM WARNING IN EFFECT THROUGH TUESDAY AFTERNOON FOR
NORTHEASTERN WYOMING...NORTHWESTERN SOUTH DAKOTA AND THE BLACK
HILLS...
...WINTER WEATHER ADVISORY IN EFFECT THROUGH TUESDAY AFTERNOON FOR
FAR SOUTHWESTERN THROUGH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE FROM THE ROCKIES INTO WYOMING TONIGHT.
INCREASING AMOUNTS OF SNOW ARE EXPECTED FROM WEST TO EAST THROUGHOUT
THE NIGHT. THE SNOW MAY BE HEAVY AT TIMES IN NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA. AREAS OF BLOWING SNOW WILL DEVELOP AS WELL
AS BITTERLY COLD WIND CHILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON TUESDAY...
SPREADING SNOW OVER MUCH OF THE AREA. THE SNOW MAY BE HEAVY AT TIMES
IN NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. THE SNOW WILL
QUICKLY TAPER OFF LATE TUESDAY. AREAS OF BLOWING SNOW ARE EXPECTED
AS WELL AS BITTERLY COLD WIND CHILLS. TOTAL SNOWFALL ACCUMULATIONS
WILL RANGE FROM 5 TO 9 INCHES IN NORTHEAST WYOMING AND NORTHWEST
SOUTH DAKOTA TO 2 TO 4 INCHES IN SOUTH CENTRAL SOUTH DAKOTA.

BITTERLY COLD TEMPERATURES ARE EXPECTED FOR LOWS WEDNESDAY MORNING...
WITH LOWS BELOW ZERO OVER MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
March 9, 2:00 PM MST to March 10, 5:00 AM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
March 9, 2:00 PM MST to March 10, 5:00 AM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
March 9, 4:00 PM MST to March 10, 5:00 AM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
March 9, 4:00 PM MST to March 10, 7:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
March 9, 4:00 PM MST to March 10, 5:00 AM MST
Where
Weston forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157925, 157926, 157929, 157933, 157936.